Alabama, 2008

Damaging Winds in Alabama, June 23, 2008

June 23, 2008 · NWS HUN · 14 events in 3 counties and zones

Scattered severe thunderstorms erupted during the late afternoon hours. The atmosphere was conducive to downburst winds which occurred at a few locations in north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered severe thunderstorms erupted during the late afternoon hours. The atmosphere was conducive to downburst winds which occurred at a few locations in north Alabama. Many of the thunderstorms also produced frequent lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 12:25 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 23, 12:25 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT MON JUN 23 2008

.UPDATE...FOR 18Z TAFS/AVIATION AND CONVECTIVE DEVELOPMENT.
&&

.AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL AT BOTH KMSL AND
KHSV THROUGH TONIGHT. LINE OF THUNDERSTORMS FAST APPROACHING NW AL
WILL IMPACT KMSL BETWEEN 1830-1900Z IF IT HOLDS TOGETHER. BRIEF
HEAVY RAIN COULD TAKE VSBY DOWN TO IFR DURING THIS TIME. WILL
MONITOR AND UPDATE TAF AS NEEDED. OTHERWISE...ISOLD HIT-OR-MISS
CONVECTION WILL PERSIST THROUGH SUNSET THIS EVENING.
&&

.DISCUSSION...SMALL LINE OF STORMS CONTINUING TO BUILD AND MOVE
RAPIDLY SOUTHEAST FROM SW TN. THIS IN RESPONSE TO NOSE OF H5 SPEED
MAX AND 315K THETA-E RIDGE AXIS. WILL CONTINUE TO MONITOR OVER THE
NEXT COUPLE HOURS. MDPI/WINDEX FROM NAM BUFR IS AROUND 0.90 WITH
FRZ LVL AROUND 13KFT. DEEPER CONVECTION COULD SUPPORT BRIEF GUSTY
WINDS AND EVEN SMALL HAIL. AIRMASS AHEAD OF THIS CONVECTIVE LINE IS
UNSTABLE WITH TEMPS IN THE UPR 80S AND DEWPTS AROUND 60F. WITH LACK
OF LOW LVL SUPPORT AND UPR LVL FORCING WEAKENING AS THIS COMPLEX
MOVES SOUTHEAST...EXPECT OVERALL TREND TO WEAKEN BY 19Z. HOWEVER...
ADDITIONAL REDEVELOPMENT CAN BE EXPECTED ELSEWHERE.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, Jun 23, 12:08 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT MON JUN 23 2008

ALZ001>010-016-TNZ076-096-097-240300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS WILL IMPACT AREAS...MAINLY WEST OF I-65...THIS
AFTERNOON. SOME STORMS WILL BE STRONG...CAPABLE OF PRODUCING HEAVY
RAIN...BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND CONTINUES
THROUGH SUNDAY. WHILE WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...A FEW STRONG STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

DJN

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 23, 1:05 PM CST to 1:10 PM CST
Where
Colbert County, 3.07 mi NE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.780, -87.930

Thunderstorm winds blew down a tree on Mulberry Lane.

Thunderstorm Wind, Colbert

When
June 23, 1:05 PM CST
Where
Colbert County, 1.38 mi N of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.770, -87.970

Thunderstorm winds blew a tree onto a vehicle at 7th and Russell Street.

Thunderstorm Wind, Colbert

When
June 23, 1:05 PM CST to 1:10 PM CST
Where
Colbert County, 1.49 mi NNE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.770, -87.960

Thunderstorm winds tore siding off of a fire station building.

Thunderstorm Wind, Colbert

When
June 23, 1:05 PM CST to 1:10 PM CST
Where
Colbert County, 0.45 mi NNW of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.756, -87.974

Thunderstorm winds downed a tree onto a light pole in the city park.

Thunderstorm Wind, Colbert

When
June 23, 1:10 PM CST to 1:15 PM CST
Where
Colbert County, 2.66 mi ENE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.770, -87.930

Thunderstorm winds downed phone lines on Moody Lane.

Thunderstorm Wind, Colbert

When
June 23, 1:10 PM CST to 1:15 PM CST
Where
Colbert County, 1.49 mi NNE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
34.770, -87.960

Thunderstorm winds downed a tree at a residence on North Pike Road.

Thunderstorm Wind, Colbert

When
June 23, 1:10 PM CST to 1:15 PM CST
Where
Colbert County, 1.29 mi NNE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.766, -87.959

Thunderstorm winds downed three small trees onto a home.

Thunderstorm Wind, Colbert

When
June 23, 1:12 PM CST to 1:17 PM CST
Where
Colbert County, 2.27 mi E of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
34.750, -87.930

Thunderstorm winds downed a tree onto the railroad near Old Lee Highway just east of Cherokee.

Thunderstorm Wind, Colbert

When
June 23, 1:12 PM CST to 1:17 PM CST
Where
Colbert County, 1.84 mi ENE of Cherokee
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.760, -87.940

Thunderstorm winds downed a few trees onto power lines and downed a telephone pole.

Thunderstorm Wind, Madison

When
June 23, 2:48 PM CST
Where
Madison County, 1.33 mi WSW of Oakwood College
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.740, -86.650

Thunderstorm winds downed a tree which blocked the turn lane at the intersection of Sparkman Drive and Executive Drive.

Thunderstorm Wind, Madison

When
June 23, 2:52 PM CST to 2:55 PM CST
Where
Madison County, 1.84 mi ENE of Huntsville Park
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.710, -86.590

Thunderstorm winds downed two trees at the intersection of Bob Wallace and Memorial Parkway.

Thunderstorm Wind, Madison

When
June 23, 2:52 PM CST to 2:55 PM CST
Where
Madison County, 2.36 mi SSW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.720, -86.570

Thunderstorm winds downed a few trees and power lines onto Matthews Street resulting in a power outage.

Thunderstorm Wind, Jackson

When
June 23, 2:58 PM CST to 3:03 PM CST
Where
Jackson County, 1.79 mi NE of Swaim
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.890, -86.180

Emergency management surveyed an area of thunderstorm wind damage. Thunderstorm winds peeled a metal roof off of a home. Trees were blown down about 1/4 mile further down County Road 9. The top of a very large hardwood tree was snapped off.

Thunderstorm Wind, Madison

When
June 23, 2:58 PM CST to 3:03 PM CST
Where
Madison County, 2.2 mi NE of Cave Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.620, -86.390

Thunderstorm winds downed a few trees onto power lines along Cherry Tree Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97670, 97671, 97672, 97894, 97673, 97674, 97893, 97675, 97676, 97677, 97678, 97679, 97680, 97681.